Heavy Rain, Ness
- When
- August 25, 12:00 AM CST to 7:25 AM CST
- Where
- Ness County, 4.37 mi E of Brownell
- Reported by
- Public
- Coordinates
- 38.630, -99.650
Rainfall of 4.00 was measured.
Thunderstorm produced copious amounts of rainfall overnight. There was some minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorm produced copious amounts of rainfall overnight. There was some minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 24, 2:48 PM CST, 9 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT SUN AUG 24 2008 .DISCUSSION... DAYS 1-2... AN UPPER RIDGE WAS DEVELOPING OVER THE SOUTHERN AND CENTRAL ROCKIES TODAY AHEAD OF A STRONG SHORTWAVE TROUGH APPROACHING THE WEST COAST. A POORLY DEFINED FRONT HAS STALLED FROM GILLETTE, WY SOUTHWARD TO CENTRAL AND SOUTHERN CO AND THEN EASTWARD ACROSS OKLAHOMA AND ARKANSAS. OUTFLOW NORTH OF THIS FRONT HAS PUSHED ONTO THE HIGH TERRAIN OF WY/CO WHERE STORMS DEVELOPED BY EARLY AFTERNOON. THESE STORMS WERE OCCURRING IN THE MIDDLE OF THE UPPER RIDGE AND WERE FORCED BY THE UNSTABLE UPSLOPE FLOW ALONG WITH LOCAL TERRAIN FEATURES. THE UPPER RIDGE IS PROGGED TO DEAMPLIFY OVER THE NEXT 36 HRS BUT WEAK WEST TO NORTHWEST MID TO HIGH LEVEL FLOW SHOULD REMAIN OVER WESTERN KS, ALONG WITH A MID LEVEL BAROCLINIC ZONE. GIVEN THE VERY WEAK LOW TO MID LEVEL FLOW, OUTFLOW FROM THE OVERNIGHT MCS IN CENTRAL KS HAS PUSHED AN OUTFLOW BOUNDARY THROUGH ALL BUT THE FAR SOUTHWEST COUNTIES. THUS THE LOW LEVELS ARE FAIRLY STABLE WITH THE EXCEPTION OF 1500 J/KG SFC BASED CAPES FROM LBL TO EHA. A FEW PULSE STORMS MAY DEVELOP THERE THIS AFTERNOON AND LINGER INTO THE EVENING. A MID LEVEL THERMAL GRADIENT IS PROGGED TO LINGER FROM NORTH TO SOUTH ACROSS THE FCST AREA AGAIN TONIGHT. SOME DRYING WILL PUSH SOUTHWEST INTO CENTRAL KANSAS TONIGHT, SO THE HIGHEST ELEVATED INSTABILITY MAY BE A LITTLE FURTHER WEST COMPARED WITH LAST NIGHT. I PLACED THE HIGHEST OVERNIGHT POPS FROM DIGHTON TO GCK. OVERNIGHT MCS ACTIVITY COULD IMPACT MAXES AGAIN FOR MONDAY SO I HEDGED ON THE COOLER SIDE OF THE RANGE OF POSSIBILITIES. ANY REDEVELOPMENT IN THE AFTERNOON SHOULD BE IN THE THETA-E AXIS FROM GCK WESTWARD. WITH HIGH DEWPOINTS AND UPSLOPE FLOW, LOW CLOUDS AND PERHAPS FOG MAY DEVELOP IN OUR FAR WESTERN COUNTIES TONIGHT. LOW CLOUD DEVELOPMENT FURTHER EAST SHOULD BE DISCOURAGED BY SOMEWHAT DRIER AIR ADVECTING SOUTHWEST INTO DDC AND HAYS LATE TONIGHT. DAYS 3-7... THE MAIN CHALLENGE MID TO LATE WEEK WILL CONTINUE TO BE THUNDERSTORM CHANCES...WITH HIGH TEMPERATURES ALSO A BIT OF A CHALLENGE. ONE LAST WEAK NORTHWEST FLOW WAVE WILL LIKELY MOVE ACROSS WESTERN KANSAS LATE TUESDAY AND TUESDAY NIGHT...PROVIDING THE NECESSARY H7-8 WARM ADVECTION/FRONTOGENESIS FOR ELEVATED CONVECTION. THE BEST CHANCE WILL LIKELY BE ACROSS THE CENTRAL/EASTERN DDC CWA ZONES AND THIS IS WHERE 20 POPS WILL BE CARRIED. TUESDAY NIGHT...THE LEAD POLAR STREAM DISTURBANCE WILL SCOOT ACROSS THE NORTHERN GREAT PLAINS QUITE RAPIDLY AS ZONAL PACIFIC JET ENERGY PUSHES IN BEHIND IT. THE SURFACE FRONT ASSOCIATED WITH THIS INITIAL PUSH WILL NOT MAKE IT VERY FAR SOUTH BEFORE STALLING AND WASHING OUT SOMEWHERE ACROSS WESTERN/CENTRAL KANSAS WEDNESDAY. THERE MAY BE AN ISOLATED STORM OR TWO ALONG THIS BOUNDARY ACROSS WESTERN KANSAS BUT AM NOT INCLINED TO INCREASE POPS AT THIS TIME GIVEN RATHER ANEMIC FORCING FOR ASCENT. THE NEXT TROUGH WILL BE DEVELOPING QUICK ON THE HEELS OF THE FIRST ONE ACROSS THE NORTHERN PLAINS LATE WEDNESDAY INTO THURSDAY. IN THIS PROGRESSIVE PATTERN...THE STORM WILL DEVELOP WELL NORTH AND EAST OF SOUTHWEST KANSAS...WITH THE ONLY IMPACTS ACROSS SOUTHWESTERN KANSAS BEING ANOTHER SOMEWHAT UNEVENTFUL FROPA. THIS FRONT WILL BE STRONGER...PUSHING INTO SOUTHERN KANSAS/NORTHERN OKLAHOMA LATE THURSDAY INTO FRIDAY BEFORE STALLING OUT. MOIST POST-FRONTAL EASTERLY FLOW IN THE BOUNDARY LAYER IS POSSIBLE FRIDAY...AND WITH THE FRONT HANGING AROUND AMIDST SOME BROAD MID-UPPER LEVEL NORTHWEST FLOW...THUNDERSTORM ACTIVITY IS A POSSIBILITY. WILL PUT SOME 15-20 POPS IN THE SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. PREVIOUS SHIFT INCREASED HIGHS IN ADVANCE OF THE SECOND FRONT THURSDAY...ESPECIALLY SOUTHERN ZONES...AND SEE NO REASON TO ADJUST THIS THINKING AT THIS TIME. NEXT WEEKEND FORECAST WILL PROBABLY BE AROUND AVERAGE FOR TEMPERATURES WITH WEAK FRONTAL ZONE HANGING AROUND THE CENTRAL PLAINS BEFORE WEAKENING AMIDST DECENT MID LEVEL RIDGE BUILDING ACROSS THE REGION. .AVIATION... A SURFACE FRONT...LARGELY REMNANT OUTFLOW AIR FROM CENTRAL/SOUTHERN KANSAS MCS...WILL REMAIN QUASI-STATIONARY THROUGH THE REMAINDER OF THE AFTERNOON/EVENING. AN ISOLATED THUNDERSTORM MAY DEVELOP IN THE CONVERGENCE AREA OF THIS FRONT...BUT TO THE WEST AND SOUTHWEST OF DDC AND GCK. WILL NOT INCLUDE ANY CONVECTION OR CB CLOUD IN THE TAFS THROUGH EARLY MONDAY GIVEN HIGH PRESSURE DOMINANCE. EASTERLY UPSLOPE WINDS WILL SET THE STAGE FOR LOW STRATUS AND FOG DEVELOPMENT AGAIN LATE TONIGHT AND EARLY MONDAY MORNING...BUT THE BEST AREAS FOR THIS WILL LIKELY BE WEST OF GCK. NEVERTHELESS WILL GO AHEAD WITH A FEW HOURS OF LOW STRATUS AT GCK AFTER 10Z AND 3SM BR. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 89 60 90 / 20 0 20 20 GCK 63 90 60 91 / 30 20 30 30 EHA 63 90 61 91 / 30 20 30 30 LBL 64 91 61 90 / 20 20 20 20 HYS 62 87 60 89 / 30 0 20 20 P28 61 89 60 90 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 558 PM CDT SUN AUG 24 2008 KSZ030-031-043>046-061>066-074>081-084>090-251130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 558 PM CDT SUN AUG 24 2008 /458 PM MDT SUN AUG 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT BUT THESE STORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY NIGHTS BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The national radar mosaic for the moment the first event began.
12 heavy rain. Local standard time, as filed.
Rainfall of 4.00 was measured.
Rainfall of 2.72 was measured. The ditches were running full.
Rainfall of 2.00 was measured. An amount of 0.90 fell in 20 minutes.
Rainfall of 4.50 was measured and some county roads were flooded in the area.
Rainfall of 3.25 was measured.
Rainfall of 3.00 was measured and it was still raining hard at the time of the observation.
Rainfall of 3.50 was measured and it was still raining at the time of the observation was made.
Rainfall of 2.50 was measured.
Rainfall of 1.90 was measured.
Rainfall of 4.95 was measured.
Rainfall of 3.20 was measured...mainly between midnight and 8 AM.
Rainfall of 2.90 was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133357, 133358, 133359, 133360, 133361, 133362, 133363, 133364, 133366, 133367, 133368, 133369.